Opioid skin patches

Hello, i am a first time poster!

My 90 year old mother has been given opioid patches for chronic lower back pain after a fall about 9 months ago. X-ray did not show anything broken and mother reluctant to stake strong painkillers due to stomach issues. Paracetamol has helped for temporary relief.

Anyone having experience with such skin patches?

10 Replies

oldestnewest
  • Yes/ What would you like to know?

    Reassure Mother they are very good. My Mum had them and she was 91!!

    x

  • Thanks, was just looking for comments from users, particularly side effects. My mum is already complaining that it has had no positive impact after 3 day's usage :). On the contrary she now has constipation!

  • I don't know what the outcome was from her injured back but must admit the pain relief does sound very strong.

    All drugs carry side effects and this one is constipation.

    Have you spoken with Mother's GP? Often they rely on family to keep them informed. She is likely to tell him she is fine!

    My Mum did get them prescribed but she had a serious condition and nothing else worked. By golly though as an ex nurse she was a very dificult patient!

    x

  • Very effective for severe pain BUT extremely difficult to come off - they are part of the heroine family!!! I had shakes, pain, sweating, itching and that was with doctors supervision and I will do anything to avoid taking again. If it was my mum I would strongly suggest avoiding this. Good luck I know it's terrible when a loved one is in pain.

  • Hello,

    Sorry to hear over your poor mum, I have been on these patches now for about 3 years and now on the strongest dose. They do help but took a while to take as they are a slow release I think. Also nothing shown up on X-rays with my back but after having a MRI scan that shown the problem. Hope she gets sorted soon x

  • Cannot comment on skin patches. Mother could have over contracted muscles. Pain killers will not do anything about this problem. Find a masseur who can massage someone your mothers age and see what happens. A reflexologist would be useful. Lower back pain could be a feet problem. So a bit of TLC foot reflexology could help.

    Hope this helps.

  • Thanks.

  • Yes I use them from time to time. Your mum's doctor wouldn't prescribe them if he th thought they were too strong. They do help.

  • Appreciate all the comments.

    My mother stopped using them after 6 days' usage - 2 patches. She had extreme diarrhoea which is opposite to what we were fearing (constipation)! In her mind equally distressing! She is back on paracetamol and pain! :(

  • Were they fentanyl or butrans ?

    Often the butrans 7 day patch suits older patients better, and can be changed less frequently.

    What about codeine with the paracetamol, that may just take the edge off, a laxative at night is a good idea to start with as well.

You may also like...